A Galerkin finite element approach to Burgers’ equation. (English) Zbl 1054.65103

Summary: A Galerkin finite element method is presented for the numerical solution of Burgers’ equation. A linear recurrence relationship for the numerical solution of the resulting system of ordinary differential equations is found via a Crank-Nicolson approach involving a product approximation. It is shown that this method is capable of solving Burgers’ equation accurately for a wide range of viscosity values. The results show that the new method performs better than the most of the methods available in the literature.


65M60 Finite element, Rayleigh-Ritz and Galerkin methods for initial value and initial-boundary value problems involving PDEs
35Q53 KdV equations (Korteweg-de Vries equations)
Full Text: DOI


[1] Cole, J. D., On a quasi-linear parabolic equation occurring in aerodynamics, Quart. J. Appl. Maths, 9, 225-236 (1951) · Zbl 0043.09902
[2] Burgers, J., A Mathematical model illustrating the theory of turbulence, (Advanced in Applied Mechanics (1948), Academic Press: Academic Press New York), 171-199
[3] Hopf, E., The partial differential equation \(U_t+ UU_x = μU_{ xx } \), Commun. Pure Appl. Math, 9, 201-230 (1950) · Zbl 0039.10403
[4] Zienkiewicz, O. C., The Finite Element Method (1977), McGraw-Hill: McGraw-Hill London · Zbl 0435.73072
[5] Varoglu, E.; Finn, W. D.L., Space-time finite elements incorporating characteristics for the Burgers’ equation, Int. J. Numer. Meth. Eng, 16, 171-184 (1980) · Zbl 0449.76076
[6] Caldwell, J.; Wanless, P.; Cook, A. E., A finite element approach to Burgers’ equation, Appl Math. Modell, 5, 189-193 (1981) · Zbl 0476.76054
[7] Herbst, B. M.; Schoombie, S. W.; Mittchell, A. R., A moving Petrov-Galerkin method for transport equations, Int. J. Numer. Meth. Eng, 18, 1321-1336 (1982) · Zbl 0485.65093
[8] Christie, I.; Griffiths, D. F.; Mittchell, A. R.; Sanz-Serna, J. M., Product approximation for non-linear problems in the finite element method, IMA. J. Numer. Anal, 1, 253-266 (1981) · Zbl 0469.65072
[9] Caldwell, J., Application of cubic splines to the nonlinear Burgers’ equation, (Hinton, E.; etal., Numerical Methods for Non-linear Problems, vol. 3 (1987), Pineridge: Pineridge Swansea), 253-261
[10] Evans, D. J.; Abdullah, A. R., The group explicit method for the solution of Burgers’ equation, Computing, 32, 239-253 (1984) · Zbl 0523.65071
[11] Kakuda, K.; Tosaka, N., The generalised boundary element approach to Burgers’ equation, Int. J. Numer. Meth. Eng, 29, 245-261 (1990) · Zbl 0712.76070
[12] Mittal, R. C.; Singhal, P., Numerical solution of Burgers’ equation, Commun. Numer. Meth. Eng, 9, 397-406 (1993) · Zbl 0782.65147
[13] Ali, A. H.A.; Gardner, G. A.; Gardner, L. R.T., A collocation solution for Burgers’ equation using cubic B-spline finite elements, Comput. Meth. Appl. Mech. Eng, 100, 325-337 (1992) · Zbl 0762.65072
[14] Nguyen, N.; Reynen, J., A space-time finite element approach to Burgers’ equation, (Taylor, C.; Hinton, E.; Owen, D. R.J.; Onate, E., Numerical Methods for Non-linear Problems, vol. 2 (1982), Pineridge), 718-728
[15] Dogan, A., Numerical solution of RLW equation using linear finite elements within Galerkin’s method, Appl. Math. Modell, 26, 771-783 (2002) · Zbl 1016.76046
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.